Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Popping feeling in ear while going up and down. What treatment should be done?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1992
Answered : 332 Questions
my left ear has been feeling like it has been popped lately like when you are going up or down a mountain but a little different.... it is annoying for me to speak because i hear my own voice echo back at me only in my left ear.... it feels like air is getting in from my left ear to inside my left jaw when i am walking and there is a steady shhhhhh sound with a possible slight ringing but constant in my left ear that has been going on for about a week now....
Posted Sun, 21 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Ravinder Sharma 2 hours later
I am Dr Ravinder Sharma ENT surgeon
On the basis of information provided it appears you have a problem of eustachain tube blockade (tube which connects throat and ear) or collection of fluid in middle ear. The history of sinus surgery for concha bullosa and deviated nasal septum is also suggestive of this possibility.
Eustachian tube helps in equalization of pressure on either side of tympanic membrane. When this tube is blocked or not functioning properly it leads to negative air pressure in middle ear which causesa feeling of ear blockade. If this problem persists that it may lead to collection of fluid in ear (due to transudation of fluid from middle ear).
This can also cause ringing sensation in ear as you have described in your question.

I would advise you for a ENT consultation for the diagnosis. You will require some tests like audiometry and tympanometry. Once the diagnosis is made we can think of treatment options. For the time being you can consider

1. Steam inhalation once a day
2. Inflating balloons will help in opening up of the eustacian tube (4 to 5 times morning and evening). This will also helps in opening the eustachian tube
3. Decongestant nose drops
4. Antiallergics and decongestant nose drops

I hope this answers your concerns. Feel free to contact me if your need more information on this

With warm regards

Ravinder Sharma
Above answer was peer-reviewed by
Follow-up: Popping feeling in ear while going up and down. What treatment should be done? 8 hours later
thanks for your answer!
do you recommend a specific brand of decongestant nose drops or antiallergics for this problem?
Answered by Dr. Ravinder Sharma 15 hours later
Dear Sir

Thanks for a follow up of your query

Phenylepherine and levocetrizine is a good antiallergic and decongestant combination but it causes some sedation. It is advisable to avoid driving or working on any machine when you are taking these medicines
Fexofenadine is a non sedating antiallergic drug. But if you compare it with phenylepherine and levocetrizine combination the response is milder. But then the advantage is that it is non sedating.

The choice is yours -- depending on your work and daily routine.

Xylometazoline has good results as topical decongestant.

I would further say that it is wise to consult a ENT surgeon as you may require some tests and work up before starting medicines

I hope this answers your concern. Feel free to contact me if you have any more questions about it

with regards
Ravinder Sharma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor